Alert archive / Louisiana / Flash Flood Warnings in 2001
Flash Flood Warning 110, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Dec 17, 2001, 1:07 AM CST for Bolivar County, Washington County, Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2001, 1:07 AM CST (07:07 UTC)
- Expired
- Dec 17, 2001, 4:00 AM CST
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Whole counties
Counties Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA, Bolivar County, MS, Washington County, MS
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 7.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 170709 FFWJAN ARC003-017-LAC035-067-123-MSC011-151-171000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 107 AM CST MON DEC 17 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... CHICOT COUNTY IN SOUTHEAST ARKANSAS ASHLEY COUNTY IN SOUTHEAST ARKANSAS MOREHOUSE PARISH IN NORTHEAST LOUISIANA WEST CARROLL PARISH IN NORTHEAST LOUISIANA EAST CARROLL PARISH IN NORTHEAST LOUISIANA BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI WASHINGTON COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 400 AM CST * AT 105 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED AN EXPANDING AREA OF RAIN AND THUNDERSTORMS MOVING SLOWLY EAST ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND INTO NORTHWEST MISSISSIPPI. RAINFALL OF UP TO ONE INCH PER HOUR WILL FALL ON SATURATED SOILS...CAUSING RAPID RUN-OFF AND FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 3:05 PM CST, 10 hours 2 minutes earlier.
Area forecast discussion, Dec 16, 3:05 PM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 305 PM CST SUN DEC 16 2001 MAIN FORECAST PROBLEM IS SEVERE WEATHER/FLOODING THREAT TONIGHT. THIN SPOTS/BREAKS IN LOW CLOUDS ACROSS WARM SECTOR HAVE ALLOWED TEMPERATURES TO WARM TO NEAR 80 DEGREES...AND COMBINED WITH DEWPOINTS NEAR 70F...CAPES HAVE RISEN TO NEAR 2000 J/KG OVER CENTRAL LA. APPEARS AS THOUGH EFFECTIVE SURFACE BOUNDARY CURRENTLY HUNG UP OVER FAR NW ZONES...AND WITH NLY FLOW AT ELD/LLQ AND TEMPS IN LOWER 50S...NOT SURE HOW MUCH FARTHER N IT WILL GET TONIGHT. AS UPPER LOW OVER TX EJECTS OUT AND SURFACE LOW DEVELOPS TO OUR W...EXPECT SQUALL LINE TO BECOME ORGANIZED OVER E TX. SQUALL LINE SHOULD BEGIN TO RACE OUT AHEAD OF FRONT AS 80 KT 500 MB WIND MAXIMUM PUNCHES INTO REGION. BASED ON THIS AND NCEP SREF MEAN ENSEMBLE FRONTAL POSITIONS EXPECT LINE PASSAGE MAY BE A FEW HOURS FASTER THAN IMPLIED BY ETA. EVEN THOUGH ETA SHOWS VERY WEAK CAPES...THIS IS PROBABLY AT LEAST IN PART DUE TO PROBLEMS WITH CONVECTIVE PARAMETERIZATION. LOCAL ETA RUNNING AT 5 KM WITHOUT PARAMETERIZATION SHOWS CAPES INCREASING OVERNIGHT AHEAD OF LINE AS MID LEVEL COOLING OVERPSREADS REGION WITH CAPES APPROACHING 1000 J/KG. THIS SEEMS REASONABLE WITH DEWPOINTS IN 65 TO 70 RANGE...AND SHOULD BE ENOUGH INSTABILITY COMBINED WITH STRONG FORCING/WIND FIELDS TO MAINTAIN WIND DAMAGE THREAT INTO AT LEAST WRN ZONES OVERNIGHT. SEVERE THREAT SHOULD DECREASE TO THE E AS INSTABILITY WEAKENS AND BEST FORCING LIFTS OUT TO THE N. ANY TORNADIC THREAT WOULD SEEM TO BE CONCENTRATED OVER ARKLAMISS DELTA ZONES CLOSER TO TRACK OF SURFACE LOW AND IN VICINITY OF BACKED SURFACE FLOW NEAR BOUNDARY. AS FAR AS FLOODING... INCREASING SPEED OF PRECIPITATION SHOULD RESULT IN DECREASING QPF AMOUNTS FROM NW TO SE. STILL...NW ZONES LOOK TO GET AN INCH OR TWO OF MEAN AREAL PRECIPITATION OVERNIGHT. FURTHERMORE...WITH HIGH PW VALUES COULD SEE HOURLY RATES NEAR 1.5 INCHES...WHICH IS CLOSE TO FLASH FLOOD GUIDANCE IN NW ZONES WHICH ARE ALREADY SATURATED. HENCE WILL KEEP WATCH GOING AND EXPAND IT A FEW COUNTIES TO THE SE. AFTER SYSTEM MOVES THROUGH MON AM...LOW LEVEL THERMAL TROUGH STILL WELL TO THE WEST SO EXPECT WIDESPREAD POSTFRONTAL LOW CLOUDS. UPPER TROUGH MOVES ACROSS MON AFTERNOON AND WITH STRONG ISENTROPIC LIFT DUE TO RISING SURFACES MAY WRING OUT SOME -RA IN NRN ZONES AS THIS FEATURE PASSES. LOW LEVEL THERMAL TROUGH SHOULD MOVE E OF AREA BY 12Z TUE...RESULTING IN DECREASING CLOUDS MON NIGHT AND SUNSHINE TUE. THE EXTENDED LOOKS TO BE A VERY LOW CONFIDENCE SITUATION. VERY FAST FLOW ACROSS PACIFIC MEANS MODELS ARE PICKING UP ON A DIFFERENT SHORTWAVE EVERY RUN TO BE RESPONSIBLE FOR AMPLIFICATION. UKMET HAS A MUCH MORE AMPLIFIED SHORT WAVE THAN OTHER MODELS FOR WED/THU. FOR DAYS 6/7...NCEP GLOBAL MODEL WENT FROM A CUTOFF LOW OVER NRN MEX WITH A DIGGING NORTHERN STREAM S/WV OVER UPPER MIDWEST FROM 00Z MRF TO A RAPIDLY MOVING...FULL LATITUDE TROUGH REACHING EAST COAST FROM 12Z AVN. HAVE SOME CONFIDENCE BASED ON ENSEMBLES THAT A SYSTEM OF SOME SORT WILL AFFECT REGION BY DAYS 6/7. NCEP ACTUALLY LEANING TOWARD MORE PROGRESSIVE IDEA AND TIMING IN ANY EVENT IS EXTREMELY DIFFICULT. WILL JUST GO DRY AND SEASONABLE WED THROUGH FRI...CHANCE OF RAIN SAT/SUN. THANKS FOR THE COORDINATION BHM AND NEW. PRELIM NUMBERS JAN 62/63/40/61 8400 MEI 62/67/40/61 67-0 .JAN... MS...FLOOD WATCH FOR TONIGHT ZONES 018-019-025-026-034-035-040-041 LA...FLOOD WATCH FOR TONIGHT ZONES 007>009-015 AR...FLOOD WATCH FOR TONIGHT ZONES 074-075 08
In the hours before
Special weather statement, Dec 16, 10:52 PM CST, 2 hours 15 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1052 PM CST SUN DEC 16 2001 ...THUNDERSTORMS... A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO WESTERN MISSISSIPPI AFTER MIDNIGHT...AND ACROSS THE STATE DURING THE MORNING HOURS. SEVERE WEATHER WILL BE POSSIBLE. DAMAGING...STRAIGHT LINE WINDS IN EXCESS OF 60 TO 70 MPH WILL BE THE MAIN THREAT ALONG AND NORTHWEST OF A MONTICELLO...TO FOREST...TO COLUMBUS MISSISSIPPI LINE. A FEW TORNADOES WILL BE POSSIBLE WITH THE STORMS ALONG AND NORTHWEST OF A FERRIDAY LOUISIANA...TO YAZOO CITY TO WINONA MISSISSIPPI LINE. THIS INCLUDES ALL OF THE MISSISSIPPI RIVER DELTA. ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM RADIO OPERATORS WILL LIKELY BE NEEDED AFTER MIDNIGHT FOR CENTRAL AND NORTHWEST MISSISSIPPI AND MAY BE NEEDED EARLY MONDAY MORNING FOR EASTERN MISSISSIPPI. ...FLOODING... A FLOOD WATCH IS IN EFFECT TONIGHT FOR EXTREME SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA...AND NORTHWEST MISSISSIPPI ALONG AND NORTHWEST OF A HOLLANDALE...TO GREENWOOD...TO GRENADA LINE. STRONG STORMS TONIGHT WILL PRODUCE RAINFALL TOTALS NEAR 2 INCHES IN THE WATCH AREA...WITH A FEW LOCATIONS RECEIVING 3 INCHES. WITH SOILS ALREADY SATURATED ACROSS THE MISSISSIPPI DELTA...ANY ADDITIONAL RAINFALL WILL ONLY AGGRAVATE THE ONGOING RIVER FLOOD CONDITIONS. ELSEWHERE...HEAVY RAINFALL DURING THE EARLY MORNING HOURS MAY CAUSE PONDING ON ROADWAYS MAKING DRIVING CONDITIONS HAZARDOUS. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 2:42 AM CST | Flash Flood Warning | JAN | Humphreys, Leflore, Sunflower | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2001Flash Flood Warnings in Mississippi, 2001Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.